Breakthrough bleeding after using progesterone cream

by Chasity
(Hertford, NC)

Can you answer my question? I started using the cream 12 days before my scheduled cycle. My cycle came on time and I felt great, no breast soreness, I had a lighter than usual period, and minimal bloating.

My period stopped on the 4th day, but then my breasts got swollen and painful and I had some spotting for a few days. By day 10 I started to bleed again and having really bad cramping, it is now day 14 and I'm still bleeding and it's rather heavy (3-4 super tampons a day) with lots of cramping. The bleeding and cramping reminds me of the bleeding you have just after childbirth (cramping feels like it did when I was nursing). The blood is bright red and thin and passing some clots.

I went ahead and started the cream back last night (day 13) not knowing what else to do. Is it okay to start the cream while I'm still bleeding even though I'm on day 14?

Comments for Breakthrough bleeding after using progesterone cream

Click here to add your own comments

Mar 28, 2010
Breakthrough bleeding after using progesterone cream
by: Wray

Hi Chasity. Progesterone can upset the cycle when first using it. The swollen painful breasts are due to oestrogen which causes inflammation and water retention. Please rub the cream on them, this usually sorts it out quite quickly. Progesterone is an excellent anti-inflammatory and diuretic too. At the end of your cycle when you stopped the progesterone, the level dropped sharply. Oestrogen then became the dominant hormone, hence the symptoms. The cramping is caused by prostaglandins, which cause the uterus to contract, please rub the cream on your tummy too. It's the same prostaglandins which cause the uterus to contract in childbirth, so your memory serves you well! And yes, using the cream again as you did was fine, if you had written earlier I would have told you to use it immediately you had pain in your breasts etc. It won't do any harm, and will hopefully rid you of the pain soon. Your cycle might be disrupted again, maybe one or two times more, but I would hope with no pain, if it does occur rub the cream where ever you have it. Take care, Wray

Jun 12, 2011
Breakthrough bleeding after using progesterone cream
by: Kimmi

I switched to a progesterone cream derived from wild yams and I have been experiencing breakthrough bleeding since. The instructions are to use 1/4 twice daily. Could be that the wild yams are causing this.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...